The 41st annual Key West Literary Seminar

January 11–14, 2024

All onstage events take place at the Coffee Butler Amphitheater (21 Quay Road, Key West, FL 33040), unless noted.

Thursday, January 11

1-3 pm Audience Check-In & Registration
5-6 pm Doors Open
6-6:10 pm Welcome to the Key West Literary Seminar: Arlo Haskell, Executive Director
6-7 pm John Hersey Memorial Address: Jeff VanderMeer, “Water Lives Here”
7-7:30 pm Book Signing with Jeff VanderMeer
7-9 pm Reception, with music by Sam Carlson Trio

Friday, January 12

7:30-9 am Breakfast at Ram’s Head Southernmost Café, 804 Whitehead Street ($15)
9:20-9:30 am Morning Greetings: Nancy Klingener, KWLS president and program chair
9:30-10:05 am Campbell McGrath: “At the Ruins of Miami Beach”
10:05-10:50 am “Floridians Abroad: Crafting Home After You’ve Left it Behind,” Jennine Capó Crucet, Jonathan Escoffery, Dantiel W. Moniz, and Karen Russell
10:50-11:25 am Joy Castro: “One Brilliant Flame, Anticolonial Revolution, and Key West’s Lector Tradition”
11:25-11:40 am 15-minute break
11:40-12:30 pm Lily Brooks-Dalton, Lauren Groff, and Jeff VanderMeer: “Dystopian Realism and Climate Fiction”
12:30-1 pm Book signings with Lily Brooks-Dalton, Joy Castro, Jennine Capó Crucet, Jonathan Escoffery,Lauren Groff, Campbell McGrath, Dantiel W. Moniz, Karen Russell, and Jeff VanderMeer
12:30-1:30 pm Lunch
1:30-2:25 pm Gilbert King: “Writing History and Righting Wrongs in the Sunshine”
2:25-3:20 pm Jack E. Davis, Craig Pittman, Diane Roberts, and Les Standiford: “Something in the Water: How Florida’s Wild Places and Weird Politics Inspired a Literary Tradition”
3:20-3:35 pm 15-minute break
3:35-4:30 pm Dave Barry: “On Swamp Story and Other Topics, including Why We Should Elect Him President”
4:30-5 pm Book signings with Dave Barry, Jack E. Davis, Gilbert King, Craig Pittman, Diane Roberts, and Les Standiford
6:30-9:30 pm Patrons Dinner. Check email for details, or join the Patrons Circle at kwls.org/patrons

Saturday, January 13

7:30-9 am Breakfast at Ram’s Head Southernmost Café, 804 Whitehead Street ($15)
9:20-9:30 am Morning Greetings: Arlo Haskell
9:30-10:05 am Billy Collins: “Adventures in Poetry”
10:05-10:55 am “Unburying the Ghosts of the Past: Tananarive Due on The Reformatory.” Interview by Regis M. Fox
10:55-11:05 am 10-minute break
11:05-11:55 am Patricia Engel, Lauren Groff and Karen Russell: “Stories and Floridas”
11:55-12:45 pm Jack E. Davis and Gilbert King: “Truth and Justice by Land and by Sea: Race and Place in Nonfiction”
12:45-1:15 pm Book signings with Billy Collins, Jack E. Davis, Tananarive Due, Patricia Engel, Lauren Groff, Gilbert King, and Karen Russell
12:45-2 pm Lunch
2-2:55 pm Dave Barry and Carl Hiaasen: “Don’t Blame Us. We Just Live Here.”
2:55-3:05 pm 10-minute break
3:05-4 pm Book Bans: What We’re Doing to Fight Florida’s Anti-Reader Policies. Katie Blankenship (PEN America Florida), Judy BlumeLauren GroffMitchell Kaplan, and Stephen Tremaine (Bard Early College)
4-5 pm Book signings with Dave BarryLauren Groff, and Carl Hiaasen
4-5 pm Information Session with PEN America Florida Director Katie Blankenship and Bard Early College Leader Stephen Tremaine
5-7:30 pm John Malcolm Brinnin Memorial Event
5:15-5:40 pm Opening Act: Dan Milewski
5:40-6 pm Brendan Greaves: “Today’s Rainbow Is Tomorrow’s Tamale: On Terry Allen and Truckload of Art”
6-7:30 pm TERRY ALLEN: “Songs and Stories from Juarez, MemWars, and the White Whale” with Jo Harvey Allen, Bukka Allen, and Richard Bowden
Live musical and storytelling performance by iconic and iconoclastic artist and country music legend Terry Allen, appearing with his wife Jo Harvey Allen and members of the famed Panhandle Mystery Band
7:30-8 pm Record and bookplate signings with Terry Allen and Brendan Greaves

Sunday, January 14

7:30-9 am Breakfast at Ram’s Head Southernmost Café, 804 Whitehead Street ($15)
9:20-9:30 am Morning Greetings: Arlo Haskell
9:30-10:05 am Richard Blanco: “The Journey is Home”
10:05-10:30 am Readings by the Emerging Writer Award Winners: Prittha Bhattacharyya (Cecelia Joyce Johnson Award), Veronica Silva (Scotti Merrill Award), and Erika Higgins Ross (Marianne Russo Award), introduced by Katrin Schumann
10:30-11:25 am Tananarive Due, Jonathan Escoffery, and Dantiel W. Moniz: “More than What Makes the News: Putting Black Florida on the Page.” Moderated by Sika Dagbovie-Mullins
11:25-11:40 am 15-minute break
11:40-12:30 pm Craig Pittman and Rebecca Renner in conversation, moderated by Eve Samples. “The Best Beat in American Journalism: Covering the Florida Environment.”
12:30-1 pm Book signings with Richard Blanco, Tananarive Due, Jonathan Escoffery, Dantiel W. Moniz, Craig Pittman, and Rebecca Renner
12:30-1:30 pm Lunch

Sunday Afternoon — Free & Open to the Public

1:30-1:35 pm Welcome: Arlo Haskell
1:35-2:15 pm Joy Castro and Patricia Engel: “Building a Faraway World: The Art of the Short Story Collection.” Moderated by Frances Robles.
2:15-3:05 pm Richard Blanco, Billy Collins, and Campbell McGrath: “Buried at Sea: The Poet in Florida.” In conversation with P. Scott Cunningham, founder of O, Miami
3:05-3:15 pm 10-minute break
3:15-3:45 pm Lily Brooks-Dalton: “How to Feel Better While the World Ends”
3:45-4:30 pm “The Last Word on Florida”: Jennine Capó Crucet, Rebecca Renner, and Diane Roberts, in conversation
4:30-5 pm Book signings with Richard Blanco, Lily Brooks-Dalton, Joy Castro, Billy Collins, Jennine Capó Crucet, P. Scott Cunningham, Patricia Engel, Campbell McGrathRebecca Renner, and Diane Roberts
Florida: The State We're In

Saturday Pass — $250

 

Can’t attend the entire 4-day event? New DAY PASS allows you to attend all events on Saturday, January 13 — featuring celebrated authors Dave Barry, Judy Blume, Jack E. Davis, Tananarive Due, Carl Hiaasen, and Gilbert King; plus live musical performance by Terry Allen. $250.

Concert Tickets — $45

TERRY ALLEN

with Jo Harvey Allen, Bukka Allen, and Richard Bowden

“Songs and Stories from Juarez, MemWars, and the White Whale”

Live musical and storytelling performance by the internationally acclaimed visual artist and iconoclastic musician whose work bridges the disparate worlds of contemporary art and country music.

Other Events

 Exhibitions

—Florida: The State of Our Nature
Jan. 4–25 at Studios of Key West, 533 Eaton St.
Photographs, objects, and stories from the Florida Museum of Natural History’s permanent collection highlighting the importance of conserving Florida’s heritage in a state of environmental change.

Films

—Double Feature: Tarpon and All That Is Sacred
Jan. 5–11 at Tropic Cinema, 416 Eaton St.; tickets: tropiccinema.com
The epochal 1979 documentary Tarpon chronicles Key West as a bohemian and sportsman’s paradise on the verge of profound change, an era re-examined in the new short film All That Is Sacred. Featuring authors Richard Brautigan, Jim Harrison, and Thomas McGuane; and an original score by Jimmy Buffett.

Karaoke!

—A Very Important Literary Karaoke Party!
Jan. 12, 6pm at Pilar Rum Distillery, 602 Greene St. Signups start at 5:30.
A collaboration between songwriters and audience singers for a night of belting parody songs about being a writer. Hosted by Paulette Perhach, author of Welcome to the Writer’s Life.

Lectures and Conversations

—Capt. Will Benson and Arlo Haskell: “Lines In the Water: Anglers and Writers in the Florida Keys from the 1970s to Today”
Jan. 9, 6:30 pm, at Tropic Cinema, 416 Eaton St.; tickets: tropiccinema.com
Captain Will Benson of Lower Keys Guides Association and Arlo Haskell of Key West Literary Seminar discuss the groundbreaking film Tarpon and how it continues to inspire their efforts to protect the natural beauties and cultural heritage of the Florida Keys.

—Craig Pittman: “Oh, Florida! How America’s Weirdest State Influences the Rest of the Country”
Jan. 10, 5 pm, at Tropic Cinema, 416 Eaton St.
In this presentation based on his hilarious and thought-provoking New York Times bestselling book, Craig Pittman explains how what he calls “the most interesting state” got to be the way it is. In partnership with Key West Art & Historical Society.

—All Things Beautiful: A Conversation with Kristen B. Grace and Heather Dewar
Jan. 12, 1 pm, at Studios of Key West, 533 Eaton St.
Co-authors of the Florida Book Award-winning All Things Beautiful: Wonders from the Collections of the Florida Museum of Natural History, describe how they married images and words to capture the rarity, beauty, and importance of Florida’s critically imperiled heritage.

—Jonathan Escoffery: If I Survive You
Jan. 15, 6 pm, at Key West Public Library Palm Garden, 700 Fleming St.
Pulsing with vibrant lyricism and inimitable style, Escoffery’s acclaimed debut novel follows a Jamaican family striving for more in Miami. In partnership with Friends of the Key West Library.

School Events

—Carl Hiaasen at Key West High School
Jan 12, open to students and teachers only.
Acclaimed author Carl Hiaasen visits with students to talk about his new novel, Wrecker, which takes place in Key West and is inspired by the island’s rich history.

Tours

—Old Town Literary Walking Tour
Jan. 5–15, beginning at Key West Public Library, 700 Fleming Street; tickets: kwls.org/tour

The Seminar is held at the Coffee Butler Amphitheater, an open-air venue within Key West’s award-winning Truman Waterfront Park.

Writers’ Workshops

—with Matt Bell, Joy Castro, Jonathan Escoffery, Kimiko Hahn, Marie Howe, Paul Lisicky, Rebecca Makkai, and David Heska Wanbli Weiden
Jan 7–11, advance registration required
Provides writers at all stages of development with opportunities to explore the craft of writing. See here for details.